Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Generalized AVN (MULTIPLE SITE AVASCULAR NECROSIS, 2011)
Jun 4, 2011

Dear Dr F: At 53, having been HIV+ since 1987, having done meds including protease inhibitors since 1997 with a few side effects, no opportunistic infections and very protocol compliant I have just been diagnosed with AVN in both hips and both shoulders. Here's the interesting catch: 1) It's also visible on my right scapula and several ribs (more images haven't been taken); 2) I'm actively a yoga teacher doing things few guys my age can do and have always been health conscious, etc. In the plus side, I know I do not have lupus. In the minus: my doctor (a leading HIV expert) has NEVER seen a case like mine and does not know what to do with me.

Response from Dr. Frascino

Hi,

Cases of multiple-site avascular necrosis have been reported in the medical literature, but they're quite rare. I'm not surprised your doctor hasn't seen a case before. It has been reported in association with autoimmune phenomena (such as antiphospholipid syndrome), use of corticosteroids and protease inhibitor-induced high lipid levels in the blood. I'll repost a case report dating back to 2002. It's one of the first cases I recall and demonstrates this condition has been around for a while.

Dr. Bob

Multiple site osteonecrosis in HIV infection R. H. Mullan and P. F. J. Ryan Oxford Journals, Medicine, Rheumatology, Volume41, Issue10, Pp. 1200-1202 Author Affiliations Alfred Hospital, Commercial Road, Prahran, Victoria 3181, Australia Accepted March 25, 2002.

Osteonecrosis [alternatively known as avascular necrosis (AVN)] involving up to three joints has been reported infrequently as a complication of HIV infection. Potential risk factors cited in sporadic case reports include the presence of HIV infection itself, the associated incidence of acquired antiphospholipid syndrome and other autoimmune phenomena, the hyperlipidaemic effect of protease inhibitors, and the prior use of corticosteroid therapy [17]. We present a case of avascular necrosis at eight separate sites in a HIV‐positive patient. Our patient, a 42‐yr‐old Caucasian homosexual male, presented 2 yr after a positive diagnosis of HIV infection, with an 18‐month history of joint pain affecting his ankles, knees and hips, made worse by weight‐bearing and walking. No joint swelling or evidence of synovitis was seen on musculoskeletal examination and there was no other evidence of connective tissue disease. A whole‐body 99mTc methylene‐diphosphate bone scan performed to look for inflammatory arthritis showed changes consistent with avascular necrosis bilaterally in the femoral heads, the talar domes, both lateral femoral condyles of the knees, and both glenohumeral joints. MRI scanning of the lower limb joints confirmed AVN at the six corresponding lower‐limb joints affected on the bone scan. Anticardiolipin antibodies, lupus inhibitor screen and cryoglobulins were negative.⇔ Possible risk factors for AVN identified from the patient's history were continuous treatment with protease inhibitors since diagnosis of HIV, hypertriglyceridaemia of 6.7 mmol/l (normal range 0.02.0 mmol/l) prior to the first onset of joint pain, and a 3‐month course of corticosteroids (dexamethasone, 4 mg q.i.d. initially, as a reducing dose) for cerebral toxoplasmosis. Within 6 months of stopping corticosteroid therapy, the patient began complaining of ankle and knee pain severe enough to require the aid of a walking stick. At that time, he was treated with an NSAID without further investigation. Since his diagnosis of AVN he has suffered from chronic immobility and pain requiring 20 mg of MS Contin (morphine) twice daily. To our knowledge, such extensive AVN in the setting of HIV has not been reported in the literature before. Although the diagnosis is made infrequently, its true prevalence is likely to be higher due to underdiagnosis on the part of treating physicians. A recent casecontrol trial reported a mean delay in diagnosis from onset of symptoms of 125 days [8]. Furthermore, a high prevalence of asymptomatic AVN of the hip has been demonstrated with MRI scanning in a large group of patients with HIV [9]. Given the increased longevity of AIDS patients receiving highly active antiretroviral therapy, many of these patients could go on to develop symptomatic disease unless potential risk factors are recognized and minimized. Corticosteroid therapy in the treatment of other diseases is associated with a high rate of developing the radiological features of AVN on MRI, which can reverse after discontinuation of therapy [10, 11]. Of the risk factors for AVN proposed in HIV infection, only prior use of corticosteroids has been shown to be an independent risk factor in a recent controlled trial [12]. The onset of joint pain 6 months after high‐dose dexamethasone treatment would be consistent with steroid‐induced AVN and is the most likely precipitant in our patient. Our case highlights the need for increased awareness of AVN in HIV‐positive patients with joint pain. Clinicians need to be aware of the risks associated with corticosteroid therapy in this subgroup of patients, minimize its use when possible and investigate joint pain specifically for AVN so that disease‐limiting interventions can be undertaken early.

References ↵ Olive A, Queralt C, Sirera G, Centelles M, Force L. Osteonecrosis and HIV infection: 4 more cases. J Rheumatol 1998;25:12434. Medline Gerster JC, Camus JP, Chave JP, Koeger AC, Rappoport G. Multiple site avascular necrosis in HIV infected patients. J Rheumatol 1991;18:3002. MedlineWeb of Science Llauger J, Palmer J, Roson N, Fernandez A, Camins A. Osteonecrosis of the knee in an HIV‐infected patient. Am J Roentgenol 1998;171:9878. FREE Full Text Blangy H, Loeuille D, Chary‐Valckenaere I, Christian B, May T, Gillet P. Osteonecrosis of the femoral head in HIV‐1 patients: four additional cases. AIDS 2000;14:22145. CrossRefMedlineWeb of Science Rademaker J, Dobro JS, Solomon G. Osteonecrosis and human immunodeficiency virus infection. J Rheumatol 1997;24:6014. MedlineWeb of Science Johns DG, John MJ. Avascular necrosis in HIV infection. AIDS 1999;13:19978. CrossRefMedlineWeb of Science ↵ Meyer D, Behrens G, Schmidt RE, Stoll M. Osteonecrosis of the femoral head in patients receiving HIV protease inhibitors. AIDS 1999;13:11478. CrossRefMedlineWeb of Science ↵ Scribner AN, Troia‐Cancio PV, Cox BA et al. Osteonecrosis in HIV: a case control study. J Acquired Immune Defic Syndromes 2000;25:1925. ↵ Miller KD, Masur H, Jones EC et al. High prevalence of osteonecrosis of the femoral head in HIV‐infected adults. Ann Intern Med 2002;137:1725. Abstract/FREE Full Text ↵ Oinuma K, Harada Y, Nawata K et al. Osteonecrosis in patients with systemic lupus erythematosus develops very early after starting high dose corticosteroid treatment. Ann Rheum Dis 2001;60:11458. Abstract/FREE Full Text ↵ Kopecky KK, Braunstein EM, Brandt KD et al. Apparent avascular necrosis of the hip: appearance and spontaneous resolution of MR finding in renal allograft patients. Radiology 1991;179:5237. Abstract/FREE Full Text ↵ Glesby MJ, Hoover DR, Vaamonde CM. Osteonecrosis in patients infected with human immunodeficiency virus: a casecontrol study. J Infect Dis 2001;184:51923. A


Previous
no viral load in advance hiv ?
Next
A massive THANK YOU, a modest donation, a woohoo, and a story (not a question)

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement